Alert archive / California / Frost Advisories in 2019

Frost Advisory 15, NWS Eureka, CA

May 19, 2019Mendocino County, Trinity County, California

NWS Eureka, CA issued this frost advisory at May 19, 2019, 3:06 AM PDT for Mendocino County, Trinity County, California. It took effect at May 20, 2019, 3:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 19, 2019, 3:06 AM PDT (10:06 UTC)
In effect from
May 20, 2019, 3:00 AM PDT
Expired
May 20, 2019, 2:48 AM PDT
In force
Issued by
NWS Eureka, CA

Counties Mendocino County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 100 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.1 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

258 
WWUS76 KEKA 191006
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
306 AM PDT Sun May 19 2019

CAZ107-108-110-111-201500-
/O.NEW.KEKA.FR.Y.0015.190520T1000Z-190520T1500Z/
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-
306 AM PDT Sun May 19 2019

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PDT MONDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from 3 AM to 8 AM PDT Monday. 

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Weaverville, Trinity Center, Hayfork, Ruth,
  Laytonville, Willits and Covelo.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
2 follow-up statements
302 
WWUS76 KEKA 192200
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
300 PM PDT Sun May 19 2019

...Frosty Temperatures Tonight and Monday Morning for portions 
Interior Northwest California...

CAZ107-108-110-111-201100-
/O.CON.KEKA.FR.Y.0015.190520T1000Z-190520T1500Z/
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-
300 PM PDT Sun May 19 2019

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT
MONDAY...

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Hayfork, Ruth, Willits, Covelo, Weaverville,
  Trinity Center.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
053 
WWUS76 KEKA 200948
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
248 AM PDT Mon May 20 2019

CAZ107-108-110-111-201100-
/O.CAN.KEKA.FR.Y.0015.190520T1000Z-190520T1500Z/
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-
248 AM PDT Mon May 20 2019

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Eureka has cancelled the Frost
Advisory. 

Cloud cover and high humidities have prevented temperatures
from falling into the mid 30s overnight. Frost is unlikely. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at May 18, 3:51 PM PDT, 11 hours 15 minutes earlier.

Area forecast discussion, May 18, 3:51 PM PDT, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
351 PM PDT Sat May 18 2019

.SYNOPSIS...A storm system will continue to bring wet and
unsettled weather through Sunday, though winds will become lighter
and rain will tend more showery. Drier weather conditions Monday
will be quickly replaced by more wet weather late Monday and
Tuesday. Some drier weather will arrive for Wednesday through
Friday, but parts of northwest California will still see a chance
for a few showers.

&&

.DISCUSSION...Another rainy, windy May day for northwest
California today as an occluded/cold front works toward the coast
late this afternoon. After an initial batch of rain pushes through
this morning, a low-level jet began to move onshore and resulted
in downsloping, drying southeasterly winds diminishing rain across
the Humboldt Bay vicinity and much of the Redwood Coast. These
winds also gusted 40 to 50 mph across some of the exposed hills
and mountain ridges of Humboldt County, where a Wind Advisory
continues through 6 pm local time. We have likely seen our peak
wind speeds, but with winds still gusting close to 40 mph around
Cooskie Mountain, Kneeland, and Schoolhouse RAWS, thought it
prudent to continue the advisory until the winds ease more
substantially later this evening. In the wake of the front,
vertically-stacked low pressure with a cold mid and upper-level
core will track toward the Mendocino coast on Sunday, then sink
southward toward the Bay Area. This low will be gradually
weakening and filling as it does so, and only a handful of
lightning strikes have been detected offshore with it. However,
model guidance is pointing towards just enough instability to
maintain the 'slight chance' of thunder over portions of Mendocino
later tonight into Sunday morning, then across most of our
interior at some point on Sunday afternoon. That said, think any
storm will be relatively weak, with just an isolated strike or two
most likely over the mountains of southeast Trinity and northeast
Mendocino county. Snow levels will fall late tonight into the 4000
to 5000 ft range, so that a slushy inch or so might be found at
the highest elevation locations like Scott Mountain Summit. Some
of the higher spots around South Fork Mountain may see some wet
flakes on Sunday as the upper-low works past us.

Showers will linger into this evening, especially inland, but
overall will diminish in the wake of the front tonight. Shower
activity and some steadier areas of rain will then increase for
parts of northwest California late tonight into Sunday as the cold
core low tracks by. This will be the case in particular for
Mendocino county and portions of Trinity, but much of Del Norte
and Humboldt, particularly along the coast, will see lighter
rainfall amounts with more widely scattered showers. Even some
breaks of sunshine cannot be ruled out, as the flow will tend more
offshore for that portion of the coast. After that system passes
by, we may dry out and even clear out much of Sunday night, so
that frost could be a concern for the Trinity County valleys.

A brief break in wet weather is expected on Monday before another
cold upper trough in NW flow generates more wet and unsettled
weather Monday night and Tuesday. The spell of wet weather and
below normal interior temperatures will probably come to an end
mid to late next week as this shortwave trough carves out a large
closed low over the Great Basin. We may still receive occasional
showers over the interior mountains as perturbations pin wheel
around this low. Temperatures in the interior (at least valley
sites) will also start to rebound to above seasonal normals (upper
70s) late next week. GEFS as well as deterministic models
indicate another reinforcing shot of cold air and possible showers
toward the latter portion of the week and next weekend. It is
looking like this unusually cool and wet spring pattern may be
slow to give way.

&&

.AVIATION...Cold front is approaching the area this afternoon with
the next batch of rain evident off the coast as of 2:30 pm. Light
rain and lowered clouds will continue through this evening as the
cold front moves through however conditions should clear pretty
quickly late tonight and remain clear for a few hours behind the
front. Due to the rain today and clearing skies patchy fog and LIFR
conditions will be possible late tonight and early tomorrow morning
especially across interior valley locations. Early this evening as
surface winds decouple, strong winds aloft may lead to another
period of low level wind shear along the coast primarily affecting
ACV. Early tomorrow morning the low will approach the coast which
may allow for a few additional showers to spread across the area
however these should be short lived. Across the southern portion of
the area a bit more instability will be present which may allow a
few isolated thunderstorms to develop. However, there is too low of
confidence at this point to include thunderstorms at UKI. /WCI

&&

.MARINE...Southerly winds are peaking across the coastal waters
this afternoon ahead of the next in a series of approaching frontal
systems. Small craft advisory will replace the gale warning for the
northern outer waters this afternoon however a few gale force gusts
will remain possible across the area through the evening. The end
time for the outer water small craft advisories have also been
extended through Sunday night due to a fresh westerly swell around
10 feet at 10 seconds. Small craft conditions across the inner
waters will continue through at least this evening however winds
near small craft conditions will continue through Sunday morning.
Also on Sunday morning the fresh swell will begin to affect the
inner waters which may lead to another small craft advisory through
early Monday morning however winds will be lighter.

Another low pressure system is forecast to approach the OR coastal
waters early next week. S winds will increase ahead of this feature,
with winds shifting to northerly and increasing to advisory levels
Tuesday night. Gale force gusts are possible by late Wednesday. /WCI
/SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 6 PM PDT this evening for CAZ104-106.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     9 PM PDT this evening for PZZ450-455.

     Small Craft Advisory until 9 PM PDT Sunday for PZZ470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, May 18, 3:53 PM PDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
353 PM PDT Sat May 18 2019

CAZ101-103-109-192300-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
353 PM PDT Sat May 18 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A storm system will impact the region with gusty winds, periods of
rain and isolated thunderstorms this weekend. Temperatures inland
will remain below normal.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A storm system will impact the region with gusty winds, periods of
rain and isolated thunderstorms this weekend. Temperatures inland
will remain below normal.

Another storm will generate more wet and unsettled weather during
the early portion of next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-107-108-110>113-192300-
Del Norte Interior-Northern Humboldt Interior-Northern Trinity-
Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
353 PM PDT Sat May 18 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A storm system will impact the region with gusty winds, periods of
rain and isolated thunderstorms this weekend. Temperatures inland
will remain below normal.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A storm system will impact the region with gusty winds, periods of
rain and isolated thunderstorms this weekend. Temperatures inland
will remain below normal.

Another storm will generate more wet and unsettled weather during
the early portion of next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-106-192300-
Southwestern Humboldt-Southern Humboldt Interior-
353 PM PDT Sat May 18 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM PDT THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Wind Advisory is currently in effect until 6 pm this evening.

A storm system will impact the region with gusty winds, periods of
rain and isolated thunderstorms this weekend. Temperatures inland
will remain below normal.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A storm system will impact the region with gusty winds, periods of
rain and isolated thunderstorms this weekend. Temperatures inland
will remain below normal.

Another storm will generate more wet and unsettled weather during
the early portion of next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Frost Advisories in California, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.